Michigan, 2015Winter Weather in Michigan, February 2 to 4, 2015
February 2 to 4, 2015 · NWS MQT · 2 events in 2 counties and zones
A west to northwest wind flow of colder Canadian air across Lake Superior generated moderate to locally heavy lake effect snow over northern Houghton and northern Luce counties from late on the 2nd into the 4th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west to northwest wind flow of colder Canadian air across Lake Superior generated moderate to locally heavy lake effect snow over northern Houghton and northern Luce counties from late on the 2nd into the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 12:57 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 2, 12:57 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1257 PM EST MON FEB 2 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 525 AM EST MON FEB 2 2015
...POTENTIAL FOR MODERATE TO POSSIBLY HEAVY LES OVER THE KEWEENAW
LATE TODAY AND TONIGHT...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL RIDGE OVER
THE WRN CONUS AND A TROUGH FROM NRN HUDSON BAY INTO ERN CANADA
RESULTING IN WNW NRN STREAM FLOW THROUGH THE NRN GREAT LAKES. AT THE
SFC...A DRY NRLY FLOW PREVAILED ACROSS LAKE SUPERIOR AND UPPER MI
BETWEEN A RIDGE OVER THE CENTRAL PLAINS AND A 996 MB LOW MOVING
THROUGH THE OHIO VALLEY. RADAR LOOP SHOWS LINGERING LES OVER ERN
MQT AND ALGER COUNTIES EARLY THIS MORNING WITH 900 MB TEMPS AROUND
-21C PROVIDING ENOUGH INSTABILITY FOR PERSISTENT LES. HOWEVER...WITH
INVERSION HEIGHTS DROPPING TO AROUND 3K FT AND THE DGZ NEAR LAKE SFC
LES ACCUMULATION SHOULD BE LIMITED TO A RANGE FROM 1 TO
POSSIBLY 3 INCHES THIS MORNING.
TODAY...EXPECT LINGERING LES FOR NCNTRL ZONES TO BE PUSHED OFFSHORE
AS FLOW BACKS IN RESPONSE TO A TROUGH DEVELOPING OVER NRN MN AND THE
HIGH PRES SHIFTING INTO THE MID MISSISSIPPI VALLEY. TEMPS WILL
REMAIN BELOW NORMAL IN THE 10-15F RANGE. HOWEVER...LATE IN THE DAY
LOW-LVL CONVERGENCE WILL INCREASE OVER THE TIP OF KEWEENAW PENINSULA
AS A SHORTWAVE DISTURBANCE AND THE ASSOC SFC TROUGH OVER NRN MN
DROPS ACROSS NCNTRL AND ERN LAKE SUPERIOR. THIS ENHANCED CONVERGENCE
COMBINED WITH WEAK LIFT AND MOISTURE DEEPENING TO 10 KFT SHOULD LEAD
TO DOMINANT LES BAND FORMING OVER THE TIP OF THE KEWEENAW LATE
TODAY WITH A POTENTIAL FOR MODERATE TO POSSIBLY HEAVY SNOW.
TONIGHT...AS SFC TROF BEGINS TO SAG SE ACROSS THE CWA...MODERATE TO
POSSIBLY HEAVY DOMINANT LES BAND WILL GET PUSHED SOUTH ACROSS THE
KEWEENAW PENINSULA. WITH H85 TEMPS NEAR -20C...STEEPENING 1000-850MB
LAPSE RATES AND ENHANCED LIFT/OMEGA THROUGH THE DGZ...EXPECT THE
POTENTIAL FOR SNOWFALL RATES IN EXCESS OF 1" PER HOUR AS LES BAND
SAGS SOUTH ACROSS THE KEWEENAW. DOES APPEAR THAT THE HEAVIEST SNOW
WILL NOT LAST MORE THAN A FEW HOURS. WIND GUSTS 20-25 MPH WILL
BLOW/DRIFT SNOW AS WELL. GIVEN ABOVE FAVORABLE FACTORS FELT THAT LES
ADVISORY WAS WARRANTED FOR OVER THE KEWEENAW LATE TODAY THROUGH
TONIGHT. EXPECT SNOW TO BEGIN TO TAPER OFF AND BECOME MORE MULTIBAND
AS DEEPER MOISTURE DEPARTS IN THE WAKE OF THE EXITING TROUGH. LOOK
FOR 3-6 INCH SNOWFALL ACCUMULATION OVER KEWEENAW COUNTY WITH 3-5
INCHES OVER NORTHERN HOUGHTON COUNTY. ELSEWHERE THAN SCT LES OVER
THE FAR WEST...EXPECT LITTLE IF ANY SNOW ELSEWHERE AS WESTERLY FLOW
SHOULD KEEP REST OF LES OUT OVER LAKE SUPERIOR.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 358 AM EST MON FEB 2 2015
GENERALLY LIGHT WNW WIND LES TUE INTO EARLY TUE NIGHT WITH 850MB
TEMPS AROUND -20C. EXPECT 1-3 INCHES OF SNOW IN THE WNW WIND
SNOWBELTS FROM 12Z TUE TO 06Z WED.
ATTENTION IN THE LONG TERM IS LARGELY WITH LES AND ASSOCIATED
HAZARDS LATE TUE NIGHT THROUGH WED NIGHT ALONG AND BEHIND A
SHORTWAVE/COLD FRONT. THE SHORTWAVE ENERGY IS SHOWN BY MAJORITY OF
MODELS TO STAY S OF THE CWA...ALTHOUGH THE NAM DOES BRING ENERGY AND
RESULTING LIGHT QPF AMOUNTS OVER MOST OF UPPER MI TUE NIGHT. THE SFC
TROUGH/COLD FRONT LOOKS TO MOVE THROUGH THE CWA LATE TUE NIGHT INTO
WED MORNING. THE TRAILING 850MB THERMAL TROUGH AXIS WILL PASS
THROUGH THE AREA WED AFTERNOON AND EVENING...BRINGING 850MB TEMPS AS
LOW AS -28C IN THE NW FLOW. MODEL SOUNDINGS SUGGEST THAT LAKE
INDUCED EQUILIBRIUM LEVELS WILL RISE ABOVE 11KFT UNDER THE THERMAL
TROUGH AXIS...POINTING TO MODERATE TO HEAVY LES IN THE NW WIND
SNOWBELTS. DENDRITE SIZE SHOULD BE PRETTY SMALL DUE TO THE EXTENT OF
THE COLD AIRMASS PUTTING MOST OF THE CONVECTIVE LAYER COLDER THAN
-20C. WHILE THE SMALL FLAKES WILL LIMIT ACCUMULATIONS SOMEWHAT...THE
THREAT OF LOW VIS AND BLOWING/DRIFTING SNOW WILL BE MORE
SUBSTANTIAL. DO EXPECT LOCALLY VERY POOR CONDITIONS ALONG LAKE
SUPERIOR AS THE FRONT PASSES LATE TUE NIGHT OR EARLY WED MORNING AS
WELL. THE LES WILL WEAKEN WED NIGHT AS A SFC RIDGE MOVES INTO WRN
LAKE SUPERIOR. WILL KEEP QPF AMOUNTS SIMILAR TO PREVIOUS FORECAST
WITH 0.30-0.35 INCHES IN THE NW WINDS SNOWBELTS...WHICH LEADS TO
SNOWFALL AMOUNTS GREATER THAN 6 INCHES IN THOSE LOCATIONS. WILL
CONTINUE TO MENTION EVENT IN HWO THOUGH A HEADLINE WILL PROBABLY BE
NEEDED AT SOME POINT.
WARMER TEMPS AND SW FLOW BEHIND THE SFC RIDGE AND AHEAD OF A SFC
TROUGH WILL KEEP SNOW OUT OF THE LAND FORECASTS FOR MUCH OF THU AND
THU NIGHT. THERE IS STILL QUITE OF A BIT OF UNCERTAINTY FOR FRI INTO
THE WEEKEND AS DETAILS WITH A COUPLE OF CLIPPER SYSTEMS REMAIN
UNCERTAIN ON FRI INTO FRI NIGHT AND SAT INTO SUN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1256 PM EST MON FEB 2 2015
INCREASING MOISTURE LATE TONIGHT WITH THE ARRIVAL OF A SFC TROUGH
FROM NW OF LAKE SUPERIOR WILL ALLOW FOR MVFR CONDITIONS TO RETURN AT
BOTH KIWD AND KSAW WITH SOME LIGHT LES EXPECTED AT KIWD.
AT KCMX...MVFR CIGS SHOULD PERSIST THROUGH THE FCST PERIOD. OCNL IFR
VSBY IS EXPECTED THROUGH MID AFTERNOON UNTIL WINDS BACK ENOUGH TO
THE SW TO PUSH THE LES BANDS TO THE NORTH. HOWEVER...LATE THIS
EVENING INTO THE OVERNIGHT HOURS...EXPECT IFR VSBYS TO RETURN AS A
DOMINANT LES BAND IS LIKELY TO DEVELOP AND SLOWLY SAG TO THE SOUTH
ACROSS THE KEWEENAW PENINSULA. VSBYS SHOULD IMPROVE TO MVFR LATE
TONIGHT AS WINDS SHIFT MORE NW AND THE DOMINANT LES BAND MOVES SOUTH
OF THE AREA.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 525 AM EST MON FEB 2 2015
NORTHEAST WINDS BECOME WEST AHEAD OF APPROACHING TROUGH TODAY...
THEN TURN TO THE NORTHWEST BEHIND THE TROUGH LATE TONIGHT AND
TUESDAY. WEST WIND GUSTS OVER THE ERN HALF OF LAKE MAY BRIEFLY
APPROACH GALE FORCE THIS EVENING...OTHER EXPECT WINDS AT OR BLO 30
KTS. HEAVY FREEZING SPRAY IS EXPECTED OVER PORTIONS OF THE WRN LAKE
THIS AFTERNOON INTO THIS EVENING AND ERN LK SUPERIOR TONIGHT.
STRONG COLD FRONT MOVES ACROSS LK SUPERIOR TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING. NW WINDS COULD REACH LOW-END GALES ON WEDNESDAY.
HEAVY FREEZING SPRAY IS EXPECTED DURING THIS TIME...ESPECIALLY FOR
EAST HALF OF LK SUPERIOR. WINDS BACK SW ON THURSDAY AHEAD OF ANOTHER
TROUGH THAT CROSSES ON LATE FRIDAY...THEN BECOME NORTHERLY BEHIND
THE TROUGH INTO NEXT WEEKEND. WINDS SHOULD STAY AT OR BLO 30 KTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST
TUESDAY FOR MIZ003.
LAKE EFFECT SNOW ADVISORY FROM 6 PM THIS EVENING TO 7 AM EST
TUESDAY FOR MIZ001.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 6 PM THIS EVENING TO 6 AM EST
TUESDAY FOR LSZ266-267.
HEAVY FREEZING SPRAY WARNING FROM 4 PM THIS AFTERNOON TO 11 PM
EST THIS EVENING FOR LSZ263-264.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...VOSS
LONG TERM...TITUS
AVIATION...JLB
MARINE...VOSSHazardous weather outlook, Feb 2, 4:36 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
436 AM EST MON FEB 2 2015
MIZ001-003-030945-
KEWEENAW-NORTHERN HOUGHTON-
436 AM EST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A NARROW BAND OF MODERATE TO HEAVY LAKE EFFECT SNOW IS EXPECTED THIS
EVENING THROUGH TONIGHT OVER MAINLY NORTHERN PORTIONS OF THE
KEWEENAW PENINSULA. SEVERAL INCHES OF SNOW ARE EXPECTED. IN
ADDITION...BLOWING AND DRIFTING SNOW COULD SHARPLY REDUCE
VISIBILITY...ESPECIALLY IN OPEN AREAS NEAR LAKE SUPERIOR. SEE THE
LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER PERIOD OF MODERATE LAKE EFFECT SNOW AMOUNTS AND POOR
VISIBILITY IN SNOW AND BLOWING SNOW IS POSSIBLE LATE TUESDAY NIGHT INTO
EARLY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ002-004>007-009-084-085-030945-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
436 AM EST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL VALUES MAY LOWER TO 20 TO 25 BELOW ZERO WEDNESDAY NIGHT
INTO THURSDAY MORNING OVER WESTERN UPPER MICHIGAN.
MODERATE LAKE EFFECT SNOW AMOUNTS AND POOR VISIBILITY IN SNOW AND
BLOWING SNOW ARE POSSIBLE LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...ESPECIALLY FOR THE NORTHWEST WIND SNOW BELTS NEAR LAKE
SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ010>014-030945-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
436 AM EST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL VALUES MAY LOWER TO 20 TO 25 BELOW ZERO WEDNESDAY NIGHT
INTO THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-030945-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
436 AM EST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
HEAVY FREEZING SPRAY IS EXPECTED THIS EVENING THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE WEDNESDAY INTO WEDNESDAY
EVENING FOR THE EASTERN HALF OF LAKE SUPERIOR. HEAVY FREEZING SPRAY
IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT FOR MAINLY CENTRAL AND
EASTERN LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND
OPEN WATERS FORECAST FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-030945-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
436 AM EST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
TITUS
In the hours before
Local storm report, Feb 2, 9:09 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
909 AM EST MON FEB 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW HARVEY 46.49N 87.35W
02/02/2015 M2.7 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION HARVEY /HRVM4/ SNOW
DURATION 24 HOURS.
&&
NWS MARQUETTE MI
IRIS SYSTEMLocal storm report, Feb 2, 11:31 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1131 AM EST MON FEB 2 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM SNOW 1 ESE MARQUETTE 46.55N 87.38W
02/02/2015 M2.5 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION MARQUETTE WATER
FILTRATION PLANT /MRQM4/. SNOW DURATION 24
HOURS.
&&
JSSWinter Weather, Northern Houghton
- When
- February 2, 2:00 PM EST to February 3, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter just southeast of Lake Linden measured 11 inches of lake effect snow in approximately 18 hours. There was also another report of 8.5 inches of snow in nine hours near Hancock.
Winter Weather, Luce
- When
- February 4, 8:00 AM EST to 5:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer near Deer Park measured eight inches of lake effect snow in nine hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 2, 20151 death · $67,000 · 13 events
- Heavy Snow and Winter Weather in Massachusetts, February 2, 20151 death · 1 injured · 23 events
- Cold in South Dakota, February 2, 20151 death · 1 event
- Winter Storm in Vermont, February 2, 2015$265,000 · 16 events
- Strong Wind in New Jersey, February 2, 2015$65,000 · 21 events
- Damaging Winds in Virginia, February 2, 2015$24,000 · 56 kt wind · 13 events
- Winter Storm in Wyoming, February 2 to 4, 201519 events
- Heavy Snow in Maine, February 2 to 3, 201515 events
- Heavy Snow in New Hampshire, February 2, 201514 events
- High Surf in Hawaii, February 2 to 4, 201512 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 2, 201552 kt wind · 11 events
- Strong Wind in South Carolina, February 2, 2015$13,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558289, 558290.